Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

To the Editor: In his recent review (N Engl J Med 293:1179-1180, 1975) Dr. Pettinger discusses treatment of the clonidine withdrawal syndrome with propranolol. This approach controls the symptoms rapidly but does not control the hypertension,1which is the most important aspect of the syndrome. Hansson1gave his patients propranolol first, and then intravenous phentolamine, but did not try the effect of phentolamine alone in suppressing the symptoms. There are dangers in using propranolol in conditions where there are high circulating catecholamine levels. By blocking the peripheral beta-vasodilating effects of epinephrine any alpha effect will be potentiated, possibly making. . . © 1976, Massachusetts Medical Society. All rights reserved.

Original publication

DOI

10.1056/NEJM197604082941519

Type

Journal article

Journal

New England Journal of Medicine

Publication Date

08/04/1976

Volume

294